Chronic phenytoin use

Case contributed by Dr Hein Els

Presentation

Long term phenytoin use for seizure disorder.

Modality: CT

Cerebellar atrophy and hyperostosis of the calvarium.

Case Discussion

Long term use of anti-seizure medications can produce CNS complications. Phenytoin is a frequently prescribed anti-seizure medication that may cause cerebellar atrophy and hyperostosis of the calvarium.

The cause of cerebellar atrophy in patients with a seizure disorder may be due to:

  • seizure mediated cell loss
  • side effect of the anti-seizure medication
  • combination of above factors

There are various causes of calvarial thickening, but the combination with cerebellar atrophy in this patient with a history of long term phenytoin use favours phenytoin as the cause.

PlayAdd to Share

Case Information

rID: 45609
Case created: 31st May 2016
Last edited: 31st May 2016
Tag: skull
Inclusion in quiz mode: Included

Updating… Please wait.
Loadinganimation

Alert accept

Error Unable to process the form. Check for errors and try again.

Alert accept Thank you for updating your details.